More Blood Pressure Medications Recalled

Losartan and valsartan products recalled due to possible cancer-causing impurity

(RxWiki News) If you take losartan or a product containing valsartan, you may have a recalled and potentially dangerous medication in your medicine cabinet, according to the US Food and Drug Administration (FDA).

The FDA is notifying patients about the recalls of additional losartan- and valsartan-containing products. Losartan and valsartan, angiotensin II receptor blockers (ARBs), are common medications used to treat high blood pressure.

This recall is due to an impurity called N-nitrosodiethylamine (NDEA) in some products that contain losartan or valsartan. NDEA appears to cause cancer in animals and is suspected to cause cancer in humans, according to lab tests.

Not all losartan- or valsartan-containing products are being recalled, however.

In November 2018, Sandoz Inc. issued a voluntary recall of one of their lots of losartan potassium/hydrochlorothiazide after the detection of NDEA. Furthermore, several lots of valsartan-containing products have been recalled over the last several months. In fact, Teva Pharmaceuticals has initiated a voluntary recall of all lots of valsartan-containing products that have been made with the affected active pharmaceutical ingredient (API) from Mylan Pharmaceuticals.

Now, additional lots of losartan- and valsartan-containing products are being recalled.

In this case, Torrent Pharmaceuticals Limited is recalling ten of their losartan lots. Furthermore, Aurobindo Pharma USA has recalled two lots of valsartan tablets, 26 lots of amlodipine and valsartan combination tablets, and 52 lots of valsartan and hydrochlorothiazide (HCTZ) combination tablets.

Speak with your pharmacist to determine whether your medication is included in this recall. The FDA has updated the lists of valsartan products and losartan medications under recall.

To keep yourself safe during this medication recall, the FDA recommended the following steps:

  • Look for the drug name and the company that made the medication on your medication bottle. If you cannot find this information, contact the pharmacy that filled your prescription.
  • Continue taking your medication until your health care provider provides an alternative treatment option or your pharmacist provides a replacement. Losartan treats high blood pressure, which is a serious medical condition. Stopping the medication could be dangerous.
  • If your medication was recalled, follow the exact recall instructions for the specific company, which can be found on the FDA’s website. In addition, contact the pharmacy that dispensed your medication to discuss next steps, including switching to a product that has not been recalled.

The FDA said it will continue to investigate this problem and provide more information as it becomes available.